Sirolimus-associated heavy proteinuria in a renal transplant recipient: evidence for a tubular mechanism

Am J Transplant. 2006 Feb;6(2):429-33. doi: 10.1111/j.1600-6143.2005.01195.x.

Abstract

Sirolimus is a new and potent immunosuppressive agent. Recently, increased proteinuria has been recognized as an important complication. However, the mechanism thereof has remained unclear. We describe a patient who received sirolimus as standard therapy after living donor kidney transplantation. Within 10 days the patient developed a severe proteinuria that disappeared completely after substituting tacrolimus for sirolimus. Renal biopsy disclosed normal glomeruli even without effacement of the podocytic foot processes. Using FITC labeled anti-albumin antibodies we noted complete absence of albumin in the proximal tubules, whereas an abundant albumin staining was observed in a control patient with a comparable level of proteinuria due to a recurrence of focal segmental glomerulosclerosis after transplantation. Our data suggest that sirolimus can induce severe proteinuria, and that reduced tubular protein reabsorption contributes to the protein loss.

Publication types

  • Case Reports

MeSH terms

  • Biopsy
  • Creatinine / blood
  • Humans
  • Immunosuppressive Agents / adverse effects
  • Kidney Transplantation / adverse effects
  • Kidney Transplantation / immunology*
  • Kidney Transplantation / physiology
  • Kidney Tubules / immunology*
  • Kidney Tubules / pathology
  • Male
  • Middle Aged
  • Proteinuria / chemically induced*
  • Sirolimus / adverse effects*

Substances

  • Immunosuppressive Agents
  • Creatinine
  • Sirolimus